Alert archive / California / Frost Advisories in 2024

Frost Advisory 4, NWS Eureka, CA

March 24, 2024Lake County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Mar 24, 2024, 2:32 PM PDT for Lake County, Mendocino County, California. It took effect at Mar 25, 2024, 3:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2024, 2:32 PM PDT (21:32 UTC)
In effect from
Mar 25, 2024, 3:00 AM PDT
Expired
Mar 25, 2024, 9:00 AM PDT
In force
6 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2024-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2024-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WWUS76 KEKA 242132
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
232 PM PDT Sun Mar 24 2024

CAZ110-111-114-250545-
/O.NEW.KEKA.FR.Y.0004.240325T1000Z-240325T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
Including Gravelly Valley Airport, Covelo, and Potter Valley
232 PM PDT Sun Mar 24 2024

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PDT MONDAY...

* WHAT...Temperatures as low as 34 will result in frost formation.

* WHERE...Northern Mendocino Interior, and Northern Lake.

* WHEN...From 3 AM to 9 AM PDT Monday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW
3 follow-up statements
755 
WWUS76 KEKA 250531
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1031 PM PDT Sun Mar 24 2024

CAZ110-111-114-251345-
/O.CON.KEKA.FR.Y.0004.240325T1000Z-240325T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
Including Covelo, Gravelly Valley Airport, and Potter Valley
1031 PM PDT Sun Mar 24 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT MONDAY...

* WHAT...Temperatures as low as 34 will result in frost formation.

* WHERE...Northern Mendocino Interior, and Northern Lake.

* WHEN...From 3 AM to 9 AM PDT Monday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JDB
966 
WWUS76 KEKA 251117
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
417 AM PDT Mon Mar 25 2024

CAZ110-111-251230-
/O.CAN.KEKA.FR.Y.0004.000000T0000Z-240325T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
417 AM PDT Mon Mar 25 2024

...FROST ADVISORY IS CANCELLED...

Fog moved into most of the valleys and temperatures are warmer than 
expected.

$$

CAZ114-251600-
/O.CON.KEKA.FR.Y.0004.000000T0000Z-240325T1600Z/
Northern Lake-
Including Gravelly Valley Airport
417 AM PDT Mon Mar 25 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost formation.

* WHERE...Northern Lake.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

MKK
411 
WWUS76 KEKA 251547
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
847 AM PDT Mon Mar 25 2024

CAZ114-251700-
/O.EXP.KEKA.FR.Y.0004.000000T0000Z-240325T1600Z/
Northern Lake-
Including Gravelly Valley Airport
847 AM PDT Mon Mar 25 2024

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DB

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 24, 4:19 AM PDT, 10 hours 13 minutes earlier.

Area forecast discussion, Mar 24, 4:19 AM PDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
419 AM PDT Sun Mar 24 2024

.SYNOPSIS...Showers will continue to cross the area through this
morning. Calm though cool weather will build in early week before
another series of weather systems brings gusty wind and rain
Wednesday through Friday.

&&

.DISCUSSION...The upper level low that has been nearly stationary
just off the southern Oregon coast is starting to move to the east
and drop south. This low will continue to bring showers to the
area this morning, but these showers are expected to taper off
this afternoon as it moves south and high pressure starts to
build in. Models have continued to trend slower with this low
moving out and therefore allow more rain to fall this morning. In
Humboldt and Del Norte counties the new NBM and other models are
showing over a half inch is likely in the higher terrain areas.
Areas farther south and east are expected to generally see less
than a quarter of an inch.

Tonight widespread clouds are expected to linger, especially in
the valleys. This should limit the potential for frost. The warm
front that was expected to bring some clouds and light rain to the
area on Monday has weakened and Monday is looking mainly dry
although it may still bring some clouds. Tuesday is expected to
be similar with a mix of sun and clouds and mainly dry weather.

Tuesday afternoon another trough and associated frontal system
starts to approach the area. Late in the afternoon Tuesday and
overnight the models are showing a warm front starting to bring
some light rain to Del Norte and northern Humboldt counties.
Wednesday the main frontal boundary is expected to move onshore
bringing moderate to heavy rain and strong winds. The NBM is
showing a 40 to 60 percent probability of over two inches in the
24 hours ending at 5am Thursday on the south slopes of the
mountains in Humboldt and Del Norte counties. Probabilities of
over an inch are over 40 percent in most areas north of Willits.

Thursday the ensemble clusters are in decent agreement on the
upper level trough moving into the Pacific Northwest. There are
still some differences in whether this becomes a closed low or
remains an open trough. The depth of this system is also
uncertain. Both of these have an impact on the potential for
lower elevation snow. This may continue into Friday. MKK

&&

.AVIATION...The biggest problem for this forecast in the first
several hours will be ceilings as the showers move through.
Models are generally predicting a MVFR situation for much of the
forecast, but variable as intermittent showers help to fluctuate
ceilings and also visibility. Conditions will eventually head in
the direction toward VFR conditions as the upper level trough axis
heads east later this morning and into the afternoon. Gusty
northwest winds are expected this afternoon, but should decrease
tonight as well as the system moves east. These lighter winds are
expected to allow low clouds and fog to develop in the interior
valleys and this will likely include KUKI. MKK

&&

.MARINE...Current Small Craft Advisory continues to look solid and
pushed everything back by 6 hours, holding on to the small craft
advisory for an extra 6 hours for the entire waters into this
evening, and extending it for the southern waters into the early
morning Monday. Northwest winds will remain gusty today. Seas will
remain steep through this evening, and even into early Monday
morning for southern waters. Seas will relax Monday before another
long period NW swell fills in Tuesday ahead of the next system to
arrive. South wind gusts on Wednesday have potential to be pushing
40 KTS in the northern outer waters and off the coast of Cape
Mendocino. Models are not in the best agreement with wind direction
and speed, along with weather system placement and timing. Stay
tuned for marine weather forecast updates for this potentially windy
system.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Weather Advisory until 5 AM PDT early this morning
     for CAZ107-108.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM PDT this afternoon for
     PZZ450-470.

     Small Craft Advisory until 3 AM PDT Monday for PZZ455- 475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Local storm report, Mar 24, 9:23 AM PDT, 5 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
923 AM PDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     Non-Tstm Wnd Dmg 7 WNW Willow Creek      40.92N 123.80W
03/24/2024                   Humboldt           CA   Law Enforcement

            Mud/rock/dirt slide.

&&

JMM
Local storm report, Mar 24, 11:38 AM PDT, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1138 AM PDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     Landslide        6 S Dos Rios            39.64N 123.34W
03/24/2024                   Mendocino          CA   Law Enforcement

            Mud/dirt/rock slide blocking eastbound lane.

&&

JMM

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 6:45 PM PDTSpecial Weather StatementEKAHumboldt15 min
Mar 23, 7:25 PM PDTSpecial Weather StatementEKADel Norte20 min
Mar 24, 4:56 AM PDTSpecial Weather StatementEKAHumboldt34 min

Nearby

Frost Advisories in California, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.